Alert archive / Oregon / Freeze Warnings in 2021

Freeze Warning 5, NWS Pendleton, OR

October 8, 20215 counties in Oregon

NWS Pendleton, OR issued this freeze warning at Oct 8, 2021, 8:00 AM PDT for 5 counties in Oregon. It took effect at Oct 9, 2021, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2021, 8:00 AM PDT (15:00 UTC)
In effect from
Oct 9, 2021, 2:00 AM PDT
Expired
Oct 9, 2021, 9:00 AM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

Counties Grant County, OR, Jefferson County, OR, Morrow County, OR, Wasco County, OR, Wheeler County, OR

The radar

The Pendleton radar (KPDT), 138 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 3.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WWUS76 KPDT 081500
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
800 AM PDT Fri Oct 8 2021

ORZ505-090700-
/O.NEW.KPDT.FZ.W.0005.211009T0900Z-211009T1600Z/
John Day Basin-
Including the cities of Dayville, John Day, Mitchell, Monument, 
and Spray
800 AM PDT Fri Oct 8 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT SATURDAY...

* WHAT...Sub-freezing temperatures 27 to 32 mainly in the upper
  reaches of the John Day Basin.

* WHERE...Upper John Day Basin.

* WHEN...From 2 AM to 9 AM PDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
2 follow-up statements
839 
WWUS76 KPDT 090417
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
917 PM PDT Fri Oct 8 2021

ORZ505-091600-
/O.CON.KPDT.FZ.W.0005.211009T0900Z-211009T1600Z/
John Day Basin-
Including the cities of Dayville, John Day, Mitchell, Monument, 
and Spray
917 PM PDT Fri Oct 8 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
SATURDAY...

* WHAT...Sub-freezing temperatures 27 to 32 mainly in the upper
  reaches of the John Day Basin.

* WHERE...John Day Basin.

* WHEN...From 2 AM to 9 AM PDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
981 
WWUS76 KPDT 091541
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
841 AM PDT Sat Oct 9 2021

ORZ505-091645-
/O.EXP.KPDT.FZ.W.0005.000000T0000Z-211009T1600Z/
John Day Basin-
Including the cities of Dayville, John Day, Mitchell, Monument, 
and Spray
841 AM PDT Sat Oct 9 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

Temperatures are above freezing in this area, so the freeze
warning will be allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Oct 8, 4:17 AM PDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 8, 4:17 AM PDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
417 AM PDT Fri Oct 8 2021

Updated Aviation Discussion

.AVIATION...12Z TAFs...VFR conditions expected over the next 24
hours. A few showers this morning moving just east of PDT/ALW,
perhaps nearing the airports. Cloud layers down to 070-100, but
should rise later in the day. Winds expected 10kts or less for
most sites. Goatley/87

SHORT TERM...Today through Sunday night...A longwave trough with
multiple embedded waves will be the primary influence of the
weather across the PacNW for the next 24 hours. The forecast area
is under a cyclonic flow aloft, and a strong wave riding down the
backside of the trough will bring precipitation to western WA/OR
but not have an effect for the east side of the Cascades. Any
precipitation today and this evening will be mainly east of the
Blue Mtns and east of John Day where scattered showers are
expected. This is associated with an upper low over northern CA
pushing moisture and instability to far eastern Oregon. QPF
amounts of 0.1-0.3 inch are forecast, and the Wallowa Mountains
could have a couple inches of snow in the higher peaks. The threat
of thunderstorms is minimal and mainly over southeast Oregon.
Skies will be partly cloudy today and temperatures will be near or
slightly cooler than yesterday.

The longwave trough will be forced eastward by an increasing
westerly flow off the eastern Pacific. A drier northwest flow
tonight will bring clearing skies and chilly conditions. No Freeze
Warnings are planned at this time, as temperatures will be in the
mid to upper 30s across the Columbia Basin. Central Oregon and
the Grande Ronde Valley have already observed a hard freeze this
season. The John Day Basin will be flirting with near freezing
temperatures.

The weak shortwave ridge will maintain dry conditions Saturday,
and near seasonable temperatures will make for a pleasant day for
outdoor activities. The next system to arrive Saturday night and
Sunday will bring scattered to numerous showers over the
mountains, but rain shadowing is likely off the Cascades with only
isolated to scattered showers over most of the Columbia Basin
down to central Oregon. Winds aloft will increase significantly on
Sunday, and isentropic descent will bring 20-30 knot winds to the
surface...possibly up to 40 knots. The NBM would support this
with gusts at 30-35 mph in the meteograms at various stations in
and around the Columbia Basin. QPF amounts are not impressive for
Sunday and Sunday night with mostly up to 0.25 inch expected.
Snow levels will fall to near 3500 feet Sunday night, but the
precipitation will taper off overnight as well. However, some of
the mountain passes may see light accumulations of snow for the
first time of the season. The crest of the WA and OR Cascades
could have 1-3 inches of new snow, including White Pass and Mt.
Bachelor. Wister/85

LONG TERM...Monday through Friday...The long term will be
mostly a troughy pattern through the work week as the deep low
bringing the strongest shot of cold air across our region yet for
this fall moves towards the Four Corners and then the Central US,
followed by a pair of weaker troughs moving just north of us over
the week before some ridging may finally settle in just beyond the
long term forecast period.

An upper level low will be over the CWA to begin the long term,
deepening and descending towards the Four Corners region through
Tuesday. The primary weather feature with this low will be the
notably colder air associated with it, as much of the region drops
below 40 degrees for overnight lows Monday into Tuesday. Freeze
warnings will be likely for a notable portion of the CWA aside
from the Columbia Basin/Gorge. Then, during the middle through
end of the work week, a pair of weaker troughs associated with a
low that's moving from the Gulf of Alaska into Canada, will move
north of us. These should mostly bring precipitation that will
cutoff at the Cascades, but some breezy to gusty winds may be
possible Wednesday through Friday. Otherwise a steady increase in
temperatures through the week is likely after the cool off, with
highs on Friday about 5 to 10 degrees warmer than Monday.

At this point in the forecast, ensembles are lining up well on the
placement of the main low early next week, with the remaining
question the strength and depth of the system as it moves towards
the Four Corners. With multiple days of forecasts all but
confirming our expected cooldown, it's unlikely major changes will
occur and our first widespread freeze of the season should occur
Tuesday morning. Goatley/87

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  36  63  44 /  10   0   0  10
ALW  62  40  64  48 /  10   0   0  10
PSC  65  41  67  51 /   0   0   0  20
YKM  63  35  65  43 /   0   0   0  20
HRI  65  39  66  48 /   0   0   0  10
ELN  62  37  61  43 /   0   0   0  30
RDM  60  29  62  35 /   0   0   0  10
LGD  59  33  59  38 /  20  10   0  10
GCD  62  32  61  37 /  20   0   0  10
DLS  66  42  66  49 /   0   0   0  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...85
LONG TERM....87
AVIATION...87

Nearby

Freeze Warnings in Oregon, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.